MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. CONQUEST PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. CONQUEST PTA BALLOON DILATATION CATHETER
Catalog Number CQ7578
Medical Device Problem Codes Burst Container or Vessel (1074); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records or images were provided to the manufacturer.The lot number for the device was not provided; therefore, a review of the device history records could not be performed.The device was returned to the manufacturer for evaluation.The investigation is currently under way.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the pta balloon catheter allegedly ruptured at 28 atms near the hub on the wire side while treating the axillary vein.Reportedly, the pta balloon catheter was exchanged over the guidewire for another balloon catheter and the procedure was successfully completed.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a lot history review could not be performed as the lot number is unknown.Visual inspection: the device was returned without the product label or packaging.The balloon size for this product was printed on the balloon hub of the catheter and identified the returned sample as a 7mm x 8cm balloon.There was no fiber disturbance present on the balloon.Under microscopic magnification (10x) catheter shaft burst was noted between the guidewire luer and bifurcate, measuring 1.4cm in length.The catheter was kinked 22.8cm from the distal tip.However after review of the preliminary pictures, the manner in which the device was packaged for return may have contributed to the kink.No kinks were reported by the user.No other anomalies were noted at this time functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house guidewire and passed through the catheter, with resistance encountered at the kink.The catheter was cut just distal to the bifurcate, and the proximal segment of the catheter was connected to a touhy borst adapter.The touhy borst adapter was connected to an inflation device.Water was used to inflate the balloon to nominal pressure (8atm).The balloon was unable to be inflated to rbp, as the tuohy borst adapter could not maintain a proper seal with the catheter at that high of pressure.The balloon was deflated without issue.No ruptures were identified.No further functional testing could be performed due to the condition in which the sample was returned (i.E.Catheter burst).Medical records review: medical records were not provided for review.Image/photo review: images/photos were not provided for review.Conclusion: the device was returned.The investigation was confirmed for a catheter shaft burst.The investigation was unconfirmed for a balloon rupture, as no ruptures were identified on the balloon.Per the reported event details, the catheter shaft burst at 28atm.The rated burst pressure (rbp) for this balloon size is 27atm; therefore, the balloon was overpressurized.The current instructions for use (ifu) states "do not exceed the rbp recommended for this device.Balloon rupture or difficulty in deflation may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended." the root cause for this event was user-related.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.When the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
CONQUEST PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6042103
Report Number2020394-2016-00985
Device Sequence Number961605
Product Code DQY
UDI-Device Identifier00801741063015
UDI-Public(01)00801741063015
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K083657
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCQ7578
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/19/2016
Supplement Report FDA Received Date10/27/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR
Patient Weight77